Geometry & Topology

Rohlin's invariant and gauge theory II. Mapping tori

Daniel Ruberman and Nikolai Saveliev

Full-text: Open access

Abstract

This is the second in a series of papers studying the relationship between Rohlin’s theorem and gauge theory. We discuss an invariant of a homology S1×S3 defined by Furuta and Ohta as an analogue of Casson’s invariant for homology 3–spheres. Our main result is a calculation of the Furuta–Ohta invariant for the mapping torus of a finite-order diffeomorphism of a homology sphere. The answer is the equivariant Casson invariant (Collin–Saveliev 2001) if the action has fixed points, and a version of the Boyer–Nicas (1990) invariant if the action is free. We deduce, for finite-order mapping tori, the conjecture of Furuta and Ohta that their invariant reduces mod 2 to the Rohlin invariant of a manifold carrying a generator of the third homology group. Under some transversality assumptions, we show that the Furuta–Ohta invariant coincides with the Lefschetz number of the action on Floer homology. Comparing our two answers yields an example of a diffeomorphism acting trivially on the representation variety but non-trivially on Floer homology.

Article information

Source
Geom. Topol., Volume 8, Number 1 (2004), 35-76.

Dates
Received: 30 June 2003
Revised: 18 December 2003
Accepted: 16 January 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513883363

Digital Object Identifier
doi:10.2140/gt.2004.8.35

Mathematical Reviews number (MathSciNet)
MR2033479

Zentralblatt MATH identifier
1063.57025

Subjects
Primary: 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX]
Secondary: 57R58: Floer homology

Keywords
Casson invariant Rohlin invariant Floer homology

Citation

Ruberman, Daniel; Saveliev, Nikolai. Rohlin's invariant and gauge theory II. Mapping tori. Geom. Topol. 8 (2004), no. 1, 35--76. doi:10.2140/gt.2004.8.35. https://projecteuclid.org/euclid.gt/1513883363


Export citation

References

  • Selman Akbulut, A fake compact contractible $4$-manifold, J. Differential Geom. 33 (1991) 335–356
  • Hans U Boden, Andrew Nicas, Universal formulae for ${\rm SU}(n)$ Casson invariants of knots, Trans. Amer. Math. Soc. 352 (2000) 3149–3187
  • Steven Boyer, Andrew Nicas, Varieties of group representations and Casson's invariant for rational homology $3$-spheres, Trans. Amer. Math. Soc. 322 (1990) 507–522
  • Steven Boyer, Daniel Lines, Surgery formulae for Casson's invariant and extensions to homology lens spaces, J. Reine Angew. Math. 405 (1990) 181–220
  • Peter J Braam, Simon K Donaldson, Floer's work on instanton homology, knots and surgery, from: “The Floer memorial volume”, Progr. Math. 133, Birkhäuser, Basel (1995) 195–256
  • Peter J Braam, Gordana Matić, The Smith conjecture in dimension four and equivariant gauge theory, Forum Math. 5 (1993) 299–311
  • Olivier Collin, Nikolai Saveliev, Equivariant Casson invariants via gauge theory, J. Reine Angew. Math. 541 (2001) 143–169
  • Simon K Donaldson, The orientation of Yang–Mills moduli spaces and 4-manifold topology, J. Differential Geom. 26 (1987) 397–428
  • Simon K Donaldson, Floer Homology Groups in Yang–Mills Theory, Cambridge University Press (2002)
  • Ronald Fintushel, Ronald J Stern, Instanton homology of Seifert fibred homology three spheres, Proc. London Math. Soc. 61 (1990) 109–137
  • Ralph H Fox, Knots and periodic transformations, from: “Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961)”, Prentice-Hall, Englewood Cliffs, NJ (1962) 177–182
  • Charles Frohman, Andrew Nicas, An intersection homology invariant for knots in a rational homology $3$-sphere, Topology 33 (1994) 123–158
  • Mikio Furuta, Hiroshi Ohta, Differentiable structures on punctured $4$-manifolds, Topology Appl. 51 (1993) 291–301
  • Robert E Gompf, András I Stipsicz, $4$-manifolds and Kirby calculus, American Mathematical Society, Providence, RI (1999)
  • Christopher M Herald, Flat connections, the Alexander invariant, and Casson's invariant, Comm. Anal. Geom. 5 (1997) 93–120
  • Christopher M Herald, Legendrian cobordism and Chern–Simons theory on $3$–manifolds with boundary, Comm. Anal. Geom. 2 (1994) 337–413
  • Christopher M Herald, Transversality for equivariant gradient systems and gauge theory on 3–manifolds (2003), preprint
  • Jerome P Levine, Polynomial invariants of knots of codimension two, Ann. of Math. (2) 84 (1966) 537–554
  • Kaneko Masataka, Casson's knot invariant and gauge theory, Topology Appl. 112 (2001) 111–135
  • Walter D Neumann, Jonathan Wahl, Casson invariant of links of singularities, Comment. Math. Helv. 65 (1990) 58–78
  • Walter D Neumann, An invariant of plumbed homology spheres, from: “Topology Symposium, Siegen 1979 (Proc. Sympos., Univ. Siegen, Siegen, 1979)”, Lecture Notes in Math. 788, Springer, Berlin (1980) 125–144
  • Liviu I Nicolaescu, Notes on Seiberg-Witten theory, American Mathematical Society, Providence, RI (2000)
  • Daniel Ruberman, Doubly slice knots and the Casson–Gordon invariants, Trans. Amer. Math. Soc. 279 (1983) 569–588
  • Daniel Ruberman, Nikolai Saveliev, Rohlin's invariant and gauge theory I. Homology $3$-tori (2003), Comm. Math. Helv. (to appear). http://front.math.ucdavis.edu/math.GT/0302131
  • Dietmar A Salamon, Seiberg-Witten invariants of mapping tori, symplectic fixed points, and Lefschetz numbers, from: “Proceedings of 6th Gökova Geometry-Topology Conference”, Turkish J. Math. 23 (1999) 117–143
  • Nikolai Saveliev, Floer homology of Brieskorn homology spheres, J. Differential Geom. 53 (1999) 15–87
  • Nikolai Saveliev, Representation spaces of Seifert fibered homology spheres, Topology Appl. 126 (2002) 49–61
  • Nikolai Saveliev, A note on Akbulut corks, Math. Res. Lett. 10 (2003) 777–786
  • Laurent Siebenmann, On vanishing of the Rohlin invariant and non-finitely amphicheiral homology 3-spheres, from: “Topology Symposium, Siegen 1979 (Proc. Sympos., Univ. Siegen, Siegen, 1979)”, Lecture Notes in Math. 788, Springer, Berlin (1980) 172–222
  • Clifford H Taubes, Casson's invariant and gauge theory, J. Differential Geom. 31 (1990) 547–599
  • Shuguang Wang, Moduli spaces over manifolds with involutions, Math. Ann. 296 (1993) 119–138